Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 19, NWS Boston/Norton, MA

July 2, 2014Franklin County, Hampden County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 2, 2014, 3:38 PM EDT for Franklin County, Hampden County, Hampshire County, Massachusetts. It was in force for 52 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2014, 3:38 PM EDT (19:38 UTC)
Expired
Jul 2, 2014, 4:30 PM EDT
In force
52 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA

The radar

The Albany radar (KENX), 100 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 3:38 PM EDTTSTM WND DMGGreenfield, MAWIRES DOWN ON MOHAWK TRAIL...HIGHLAND ROAD....AND LEYDEN ROAD
Jul 2, 3:49 PM EDTTSTM WND DMGWorthington, MATREE DOWN ON WEST STREET
Jul 2, 3:53 PM EDTTSTM WND DMGHuntington, MATREE DOWN ON KNIGHTVILLE DAM ACCESS ROAD
Jul 2, 4:05 PM EDTTSTM WND DMGGreenfield, MALARGE TREE DOWN ON LEYDEN ROAD
Jul 2, 4:05 PM EDTTSTM WND DMGGreenfield, MASEVERAL TREES DOWN ALONG RTE 2
Jul 2, 4:14 PM EDTTSTM WND DMGWhately, MAWIRES DOWN ON HAYDENVILLE AND WESTBROOK ROADS
Jul 2, 4:16 PM EDTTSTM WND DMGWesthampton, MATREE DOWN ON WIRES ON TOB HILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 1:22 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2014-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2014-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1263 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

351 
WUUS51 KBOX 021938
SVRBOX
MAC011-013-015-022030-
/O.NEW.KBOX.SV.W.0019.140702T1938Z-140702T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
338 PM EDT WED JUL 2 2014

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HAMPDEN COUNTY IN WESTERN MASSACHUSETTS...
  HAMPSHIRE COUNTY IN WESTERN MASSACHUSETTS...
  CENTRAL FRANKLIN COUNTY IN WESTERN MASSACHUSETTS...

* UNTIL 430 PM EDT

* AT 338 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM EAST
  WINDSOR TO CHESTER TO NEAR OTIS...AND WAS MOVING NORTHEAST AT 45
  MPH.

* SOME LOCATIONS IMPACTED INCLUDE...
  WESTFIELD...HOLYOKE...AMHERST...NORTHAMPTON...GREENFIELD...
  DEERFIELD...SOUTH HADLEY...EASTHAMPTON...MONTAGUE...GRANBY...
  SOUTHAMPTON...HADLEY...SUNDERLAND...HATFIELD...NORTHFIELD...
  WILLIAMSBURG...HUNTINGTON...BERNARDSTON...BUCKLAND AND CONWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. GO
INDOORS AND STAY AWAY FROM WINDOWS.  DRIVERS SHOULD PREPARE FOR LOW
VISIBILITY AND AVOID FLOODED ROADS.

MINOR FLOODING CAN BE EXPECTED FROM TORRENTIAL RAINFALL. DO NOT DRIVE
THROUGH FLOODED ROADS.

&&

LAT...LON 4212 7306 4215 7307 4215 7303 4223 7301
      4226 7298 4238 7303 4239 7301 4254 7297
      4272 7255 4257 7239 4225 7254 4210 7307
TIME...MOT...LOC 1938Z 237DEG 39KT 4245 7300 4229 7293 4216 7307 
$$

NOCERA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:33 AM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 2, 10:33 AM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1033 AM EDT WED JUL 2 2014

.SYNOPSIS...
VERY HUMID CONDITIONS WILL CONTINUE THROUGH THE END OF THE WEEK.
SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE IN THE INTERIOR TODAY
WITH MORE WIDESPREAD SHOWERS/THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL EXPECTED THURSDAY AND FRIDAY. TROPICAL STORM ARTHUR WILL
PASS SOUTHEAST OF OUR REGION FRIDAY NIGHT INTO SATURDAY...PERHAPS
HAVING A SIGNIFICANT IMPACT ON THE MARINE COMMUNITY.

&&

.NEAR TERM /THROUGH TONIGHT/...

10 AM UPDATE...
LINGERING LOW CLOUDS ALONG THE SOUTH COAST...BUT WITH A THINNING
TREND. OTHERWISE MOSTLY SUNNY AROUND THE REGION. TEMPERATURES ARE
CLIMBING...AND WERE 1-3F WARMER THAN THE FORECAST AT MID MORNING.

SURFACE AND UPPER RIDGE ARE OFFSHORE WITH SOUTHWEST FLOW ACROSS
SOUTHERN NEW ENGLAND. DEWPOINTS ARE IN THE UPPER 60S AND LOW 70S.
PRECIP WATER VALUES CURRENTLY BELOW 1.5 INCHES BUT WITH 1.5 TO 2
INCH VALUES ACROSS PA AND LONG ISLANDS POISED TO MOVE NORTH. CAPES
ARE BUILDING...AT MID MORNING THERE WAS STILL A FAIR AMOUNT OF CIN
IN PLACE BUT THIS SHOULD CHANGE BY AFTERNOON.

SURFACE TROUGH OVER CENTRAL NY/PA THIS MORNING WILL MOVE EAST INTO
SOUTHERN NEW ENGLAND THIS AFTERNOON. SB CAPES ARE CLIMBING AND
SHOULD REACH NEAR 2000 J/KG IN THE INTERIOR. MID LEVEL LAPSE RATES
AROUND 6C/KM OVER NEW ENGLAND AND 6.5C/KM OVER NEW YORK. SYNOPTIC
FORCING VIA THE UPPER JET...THIS REMAINS FARTHER WEST OVER WESTERN
NY/PA. SO NOT EVERYTHING IS IDEAL FOR CONVECTION...BUT ENOUGH IS
THERE FOR SCATTERED TSTMS TO DEVELOP. CONDITIONS BECOME MORE
FAVORABLE LATER IN THE AFTERNOON AND SPREAD FARTHER EAST BY
EVENING. WE CONTINUE TO INCLUDE EXTRA WORDING IN THE FORECAST FOR
STRONG WIND GUSTS AND SMALL HAIL. WINDS ALOFT FAVOR A CONVECTIVE
MODE OF MULTICELL LINES...SO WIND EVENTS ARE FAVORED OVER HAIL
EVENT. NOTE THAT SPC HAS EXPANDED EAST THE SLIGHT RISK AREA FOR
SEVERE WEATHER. WE HAVE ALSO EXPANDED CHANCE POPS A LITTLE EAST OF
OUR PREVIOUS MANCHESTER-WORCESTER LINE.

MORNING OBSERVED 850 MB TEMPS SHOWED 18C WITH EQUIV TEMPS
ELSEWHERE IN THE MIXED LAYER. THIS WOULD FAVOR MAX SFC TEMPS IN
THE UPPER 80S AND LOW 90S. LATE MORNING OBSERVED TEMPS WOULD FAVOR
TEMPS IN THE 90S AWAY FROM THE IMMEDIATE COAST. SOUTH TO SOUTHWEST
WINDS MAY BUFFER THE HEAT THIS AFTERNOON ALONG THE SOUTH COAST AN
UNDETERMINED DISTANCE INLAND. HEAT INDEX VALUES INLAND SHOULD BE
IN THE MID 90S.

&&

.SHORT TERM /THURSDAY/...
TONIGHT...
EXPECT ONGOING CONVECTION IN THE EVENING IN THE INTERIOR
AND IT IS POSSIBLE SCT SHOWERS/TSTMS WILL MOVE EAST ACROSS SNE
DURING THE NIGHT AS GEFS ENSEMBLE INDICATE SFC INSTABILITY AXIS
MOVING EAST WITH SFC FRONT APPROACHING FROM THE WEST. LOCALLY
HEAVY DOWNPOURS WILL BE THE PRIMARY THREAT.

IT WILL BE A WARM AND HUMID NIGHT WITH AREAS OF STRATUS AND FOG
DEVELOPING...ESPECIALLY ALONG THE S COAST. MINS UPPER 60S TO LOWER
70S.

THURSDAY...
POTENTIAL BEGINNING OF A PRE AS TROPICAL MOISTURE AHEAD OF ARTHUR
SURGES NORTHWARD AND INTERACTS WITH COLD FRONT WHICH WILL BE JUST
WEST OF SNE. HOWEVER...RIGHT ENTRANCE REGION OF WELL DEFINED UPPER
JET IS STILL TO THE WEST AND IT IS POSSIBLE A PRE AND ANY ORGANIZED
HEAVY RAINFALL WILL WAIT UNTIL THU NIGHT/FRI WHEN THE UPPER JET
APPROACHES. REGARDLESS OF WHETHER WE HAVE AN ORGANIZED PRE ON
THURSDAY...VERY MOIST ENVIRONMENT WITH PWATS NEAR 2" AND DEWPOINTS
LOW/MID 70S WITH CAPES 1000-2000 J/KG SUGGEST A HIGH PROBABILITY OF
AT LEAST SCT TSTMS WITH LOCALLY VERY HEAVY RAINFALL AND POTENTIAL
FOR FLASH FLOODING. INSTABILITY EXTENDS FURTHER EAST ON THU SO
TSTM THREAT WILL EXTEND INTO THE COASTAL PLAIN.

CLOUD COVER AND MORE NUMEROUS SHOWERS/TSTMS WILL KEEP TEMPS MOSTLY
IN THE LOW TO MID 80S WITH UPPER 70S ALONG THE S COAST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HIGHLIGHTS...

* POTENTIAL PREDECESSOR HEAVY RAIN/FLOOD EVENT THU INTO FRI AFTERNOON
* TROPICAL STORM ARTHUR MAY PASS SOUTHEAST OF US FRI NIGHT-SAT
* HIGH PRESSURE RETURNS FOR THE WEEKEND
* INCREASING HEAT AND HUMIDITY EARLY NEXT WEEK

THE MODELS ARE IN DECENT AGREEMENT THROUGH THE END OF THE WEEK.
HOWEVER...THE ECMWF AND THE GFS HAVE LOST THE AGREEMENT THEY ONCE
HAD ON THE TRACK OF TROPICAL STORM ARTHUR.  THE 00Z GFS KEEPS ARTHUR
CLOSER TO THE SOUTHERN NEW ENGLAND COAST THAN EITHER THE NHC TRACK
OR THE 01/12Z ECMWF.  THE ECMWF TRACKS ARTHUR EAST NORTHEASTWARD
FROM THE CAROLINA COAST...PASSING WELL SOUTH OF THE 40/70 BENCHMARK.
THE NHC TRACK...INCORPORATING THESE TRACKS AS WELL AS A HOST OF
OTHER MODELS ENCOMPASSES THE WHOLE ENVELOPE OF SOLUTIONS
POSSIBLE...WITH THE OFFICIAL TRACK NEAREST TO THE UKMET AND CANADIAN
TRACKS. THE ECMWF TRACK WOULD RESULT IN MAINLY A MARINE IMPACT WHILE
THE GFS SOLUTION WOULD BRING MORE IMPACTS TO THE SOUTHERN NEW
ENGLAND COASTLINE.  NEEDLESS TO SAY...THERE IS STILL SIGNIFICANT
UNCERTAINTY ON THE EXACT IMPACTS ARTHUR WILL HAVE ON SOUTHERN NEW
ENGLAND.  AHEAD OF ARTHUR...THERE IS POTENTIAL FOR A PREDECESSOR
HEAVY RAIN EVENT THURSDAY INTO FRIDAY MORNING. MODELS DO NOT USUALLY
HANDLE THESE EVENTS WELL AT ALL...AND THIS IS NO EXCEPTION...THOUGH
ALL HAVE SOME RAIN OCCURRING WITHIN THE CWA DURING THIS TIME FRAME.
HOWEVER...AMOUNTS VARY SIGNIFICANTLY.  MORE INFORMATION FOLLOWS.

THURSDAY NIGHT AND FRIDAY...THIS PORTION OF THE FORECAST IS VERY LOW
CONFIDENCE. TROPICAL STORM ARTHUR IS EXPECTED TO MAKE ITS NEAREST
PASS TO SOUTHERN NEW ENGLAND FRIDAY NIGHT INTO SATURDAY. AHEAD OF
ARTHUR...SOUTHWESTERLY WINDS WILL BRING TROPICAL MOISTURE UP INTO
THE REGION...INCREASING PWATS TO AROUND 2 INCHES THURSDAY NIGHT AND
LINGERING ACROSS THE EASTERN ZONES INTO FRIDAY.  AS THE COLD FRONT
APPROACHES SOUTHERN NEW ENGLAND...EXPECT SHOWERS AND THUNDERSTORMS
TO DEVELOP THURSDAY NIGHT.  THESE STORMS WILL RESULT IN HEAVY RAIN.

THERE ARE INDICATIONS THAT THE APPROACHING MID LEVEL TROUGH
AND COLD FRONT COULD INTERACT WITH THE TROPICAL MOISTURE STREAMING
NORTHWARD FROM THIS TROPICAL SYSTEM...RESULTING IN A PREDECESSOR
RAIN EVENT.  THESE EVENTS ARE VERY POORLY FORECAST BY THE
MODELS...PARTICULARLY WHEN IT COMES TO WHERE THE AXIS OF HEAVY RAIN
SETS UP.  THEREFORE...KNOWING WHETHER THE RAIN WILL OCCUR ACROSS
SOUTHERN NEW ENGLAND OR FARTHER TO THE SOUTH AND WEST IS IMPOSSIBLE
TO SAY.

ALL OF THE ABOVE IS MOST LIKELY TO OCCUR THURSDAY NIGHT AND FRIDAY.
THERE IS STILL POTENTIAL FOR HEAVY RAIN FRIDAY NIGHT INTO SATURDAY.
HOWEVER...THIS WILL DEPEND ENTIRELY ON THE EVENTUAL TRACK OF
TROPICAL STORM ARTHUR.  THE HIGHEST LIKELIHOOD FOR PRECIPITATION
BASED ON THE CURRENT FORECAST TRACK IS ACROSS EASTERN MASSACHUSETTS
AND RHODE ISLAND SO WILL KEEP HIGHEST POPS IN THIS REGION.

SATURDAY AND SUNDAY...HIGH PRESSURE BUILDS INTO SOUTHERN NEW ENGLAND
WITH QUIET...SEASONABLY COOL WEATHER EXPECTED.

MONDAY AND TUESDAY...EXPECT INCREASING HEAT AND HUMIDITY AS
SOUTHWESTERLY SURFACE WINDS RETURN.  THERE IS POTENTIAL FOR SHOWERS
AND THUNDERSTORMS TUESDAY.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

THIS AFTERNOON...MODERATE CONFIDENCE. VFR...PATCHES OF MVFR/IFR
CIGS ALONG THE SOUTH COAST EARLY. SW WIND GUSTS TO 20-25 KT S
COAST AND CAPE COD. SCATTERED SHOWERS/TSTMS WILL DEVELOP
ALONG/WEST OF A MHT-ORH- IJD LINE...WITH IFR CIGS/VSBYS IN ANY
TSTMS. HEAVY DOWNPOURS IN ANY TSTMS. TSTMS COULD SPREAD EAST OF
MHT-ORH LATE THIS AFTERNOON.

TONIGHT...MODERATE CONFIDENCE. AREAS OF MVFR/IFR AS STRATUS AND
PATCHY FOG REDEVELOPS. CHC SHOWERS/TSTMS.

THURSDAY...MODERATE CONFIDENCE. MORNING MVFR/IFR IMPROVING TO
VFR...BUT SHOWERS/TSTMS EXPECTED TO DEVELOP WITH MVFR/IFR
CIGS/VSBYS IN ANY TSTMS. HEAVY DOWNPOURS IN ANY TSTMS.

KBOS TAF...MODERATE CONFIDENCE IN TAF. THERE IS A LOW PROB OF IFR
STRATUS LATE TONIGHT.

KBDL TAF...MODERATE CONFIDENCE IN TAF. CHANCE OF TSTMS THIS
AFTERNOON WITH BRIEF MVFR/IFR CIGS/VSBYS. IFR STRATUS POSSIBLE
LATE TONIGHT.

OUTLOOK...THURSDAY NIGHT THROUGH SATURDAY...

THURSDAY NIGHT THROUGH FRIDAY...LOW CONFIDENCE.  MVFR/IFR CONDITIONS
LIKELY IN LOW CLOUDS...FOG...AND HEAVY RAIN.

SATURDAY AND SUNDAY...MODERATE CONFIDENCE. MAINLY VFR.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

TONIGHT THROUGH THURSDAY...HIGH CONFIDENCE.

EXPECT MAINLY SW WINDS 10-20 KT THROUGH THE PERIOD BUT CANT RULE
OUT A FEW HIGHER GUSTS APPROACHING SCA OVER NEARSHORE WATERS. 5 FT
SEAS OVER THE OUTER WATERS WILL GRADUALLY SUBSIDE TONIGHT BUT
LIKELY INCREASE AGAIN THURSDAY. SCA FOR HAZARDOUS SEAS CONTINUES.
AREAS OF FOG MAY REDUCE VSBYS TONIGHT. SCT SHOWERS/TSTMS EXPECTED
THU.

OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...

THURSDAY NIGHT AND FRIDAY...MODERATE CONFIDENCE. PERSISTENT LONG
SOUTH TO SOUTHWEST FETCH SHOULD YIELD SCA SEAS...BETWEEN 3 AND 6
FT...ACROSS MOST OF THE OUTER WATERS.  SCA HEADLINES WILL LIKELY BE
NEEDED FOR THE OUTER-WATERS. THERE IS A RISK OF FOG...PARTICULARLY
DURING THE LATE NIGHT/EARLY MORNING HOURS WITH DEEP LOW LEVEL
MOISTURE IN PLACE. IN ADDITION...HEAVY RAIN IS POSSIBLE AT TIMES
MAINLY ON FRIDAY.

FRIDAY NIGHT AND SATURDAY...LOW CONFIDENCE.  TROPICAL STORM ARTHUR
IS FORECAST TO PASS NEAR THE BENCHMARK TOWARD DAYBREAK SATURDAY.
THIS WILL BRING A PERIOD OF HIGH SEAS AND STRONG WINDS TO THE
SOUTHEAST WATERS FRI NIGHT INTO SATURDAY.  THIS SYSTEM COULD HAVE A
SIGNIFICANT IMPACT ON THE MARINE COMMUNITY.  WINDS AND SEAS DIMINISH
SLOWLY SATURDAY AFTERNOON AS ARTHUR MOVES AWAY FROM THE REGION.

SATURDAY NIGHT AND SUNDAY...MODERATE CONFIDENCE.  QUIET BOATING
WEATHER.  LOW PROBABILITY OF 5 FOOT SEAS ON THE OUTER WATERS LATE
SUNDAY.

&&

.HYDROLOGY...
THERE IS THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS PRODUCING
HEAVY RAINFALL FROM THURSDAY INTO FRIDAY NIGHT. THERE IS A CHANCE
FOR URBAN AND SMALL STREAM FLASH FLOODING. RIVERS AND STREAMS ARE
GENERALLY AT NORMAL LEVELS FOR THIS TIME OF YEAR...EXCEPT BELOW
NORMAL ACROSS EASTERN MA AND NORTHERN RI. BECAUSE OF THIS LARGER
TRIBUTARY AND MAINSTEM RIVERS WOULD BE MORE DIFFICULT TO FLOOD.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EDT
     THURSDAY FOR ANZ250.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 PM EDT THIS
     EVENING FOR ANZ254>256.

&&

SYNOPSIS...KJC/RLG
NEAR TERM...WTB
SHORT TERM...KJC
LONG TERM...RLG
AVIATION...KJC/RLG
MARINE...KJC/RLG
HYDROLOGY...
Hazardous weather outlook, Jul 2, 1:40 PM EDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
140 PM EDT WED JUL 2 2014

CTZ002>004-MAZ002>012-014-026-NHZ011-012-015-RIZ001-002-031745-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-SOUTHEAST MIDDLESEX MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-
140 PM EDT WED JUL 2 2014

...SEVERE THUNDERSTORM WATCH 386 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE LIKELY THURSDAY INTO
FRIDAY. THESE STORMS WILL PRODUCE HEAVY RAINFALL AND COULD RESULT
IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ013-015>024-RIZ003>008-031745-
WESTERN NORFOLK MA-SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
140 PM EDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND
AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE LIKELY THURSDAY INTO
FRIDAY. THESE STORMS WILL PRODUCE HEAVY RAINFALL AND COULD RESULT
IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-031745-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
140 PM EDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE THURSDAY
AND FRIDAY.

TROPICAL STORM ARTHUR WILL PASS OVER OR JUST OUTSIDE OF THE
40N/70W BENCHMARK FRIDAY NIGHT AND EARLY SATURDAY. THIS STORM WILL
HAVE THE POTENTIAL TO PRODUCE A PERIOD OF HIGH SEAS AND STRONG
WIND GUSTS. THE BEST CHANCE FOR THESE TROPICAL STORM CONDITIONS
WILL BE ACROSS THE WATERS SOUTH AND EAST OF NANTUCKET. CONFIDENCE
IS LOW AT THIS TIME...BUT MARINERS ARE URGED TO KEEP UP TO DATE
WITH THE LATEST WEATHER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 2, 11:09 AM EDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1109 AM EDT WED JUL 2 2014

CTZ002>004-MAZ002>006-008>012-026-NHZ011-012-015-RIZ001-021715-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD...
MILFORD...WORCESTER...AYER...JAFFREY...KEENE...MANCHESTER...
NASHUA...PETERBOROUGH...WEARE...FOSTER...SMITHFIELD
1109 AM EDT WED JUL 2 2014

...A FEW STRONG STORMS POSSIBLE THIS AFTERNOON AND EVENING ACROSS
WESTERN AND CENTRAL PARTS OF SOUTHERN NEW ENGLAND...

SUNSHINE AND A VERY WARM HUMID AIRMASS MAY GENERATE SCATTERED
STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING OVER NEW YORK AND
WESTERN NEW ENGLAND. THESE THUNDERSTORMS WOULD THEN MOVE EAST
ACROSS SOUTHERN NEW ENGLAND.

THESE THUNDERSTORMS WILL HAVE STRONG WIND GUSTS AND MAY HAVE SMALL
HAIL. A FEW OF THE STORMS MAY PRODUCE DAMAGING WIND GUSTS AND
LARGE HAIL. THE MOST LIKELY TIME OF OCCURRENCE WOULD BE BETWEEN
2 PM AND 9 PM. THE MOST LIKELY AFFECTED PARTS OF SOUTHERN NEW
ENGLAND WOULD BE THE EAST SLOPES OF THE BERKSHIRES AND CONNECTICUT
VALLEY...BUT A FEW STORMS COULD SLIP EAST OF THAT AREA INTO THE
CENTRAL HILLS.

ANY THUNDERSTORMS ARE EXPECTED TO WEAKEN TONIGHT. BUT THERE
REMAINS SOME UNCERTAINTY ON THE TIMING OF THAT WEAKENING. STAY
ALERT TO UPDATED STATEMENTS ON THESE STORMS FROM YOUR NATIONAL
WEATHER SERVICE.
Special weather statement, Jul 2, 1:31 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
131 PM EDT WED JUL 2 2014

MAZ002-003-008>010-NHZ011-021815-
WESTERN FRANKLIN-WESTERN HAMPDEN-EASTERN FRANKLIN-EASTERN
HAMPSHIRE-WESTERN HAMPSHIRE-CHESHIRE-
131 PM EDT WED JUL 2 2014

...STRONG THUNDERSTORM IN NORTHWESTERN HAMPDEN...WESTERN HAMPSHIRE...
CENTRAL FRANKLIN AND WESTERN CHESHIRE COUNTIES...

AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COLRAIN TO
NEAR WORTHINGTON...AND WAS MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
AMHERST...NORTHAMPTON...KEENE...GREENFIELD...DEERFIELD...MONTAGUE...
SWANZEY...HADLEY...WINCHESTER...HINSDALE...WALPOLE...SUNDERLAND...
HATFIELD...NORTHFIELD...WILLIAMSBURG...HUNTINGTON...BERNARDSTON...
ALSTEAD...BUCKLAND AND CONWAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR CENTRAL RHODE ISLAND...SOUTHERN NEW
HAMPSHIRE...NORTHERN CONNECTICUT AND  MASSACHUSETTS.

LAT...LON 4273 7272 4273 7246 4277 7249 4277 7252
      4281 7254 4288 7256 4292 7252 4295 7254
      4297 7247 4300 7245 4305 7247 4312 7242
      4304 7216 4233 7258 4222 7297
TIME...MOT...LOC 1731Z 220DEG 13KT 4272 7273 4236 7290

NOCERA
Special weather statement, Jul 2, 2:13 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
213 PM EDT WED JUL 2 2014

MAZ004-NHZ011-015-021915-
NORTHERN WORCESTER-CHESHIRE-WESTERN AND CENTRAL HILLSBOROUGH-
213 PM EDT WED JUL 2 2014

...STRONG THUNDERSTORM IN NORTH CENTRAL WORCESTER...NORTHWESTERN
MIDDLESEX...SOUTHWESTERN HILLSBOROUGH AND SOUTHEASTERN CHESHIRE
COUNTIES...

AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER GARDNER...OR 10 MILES WEST OF FITCHBURG...
MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM ALONG WITH TORRENTIAL RAINFALL RESULTING IN
MINOR URBAN AND POOR DRAINAGE FLOODING. DO NOT DRIVE THROUGH FLOODED
ROADS.

LOCATIONS IMPACTED INCLUDE...
JAFFREY...GARDNER...WINCHENDON...TEMPLETON...PETERBOROUGH...
ASHBURNHAM...RINDGE...NEW IPSWICH...HUBBARDSTON...WILTON...
FITZWILLIAM...GREENVILLE...GREENFIELD...LYNDEBOROUGH...PHILLIPSTON...
DUBLIN...TEMPLE...HARRISVILLE AND SHARON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR CENTRAL RHODE ISLAND...SOUTHERN NEW
HAMPSHIRE...NORTHERN CONNECTICUT AND  MASSACHUSETTS.

LAT...LON 4288 7173 4271 7185 4271 7190 4268 7187
      4249 7200 4251 7211 4294 7209
TIME...MOT...LOC 1813Z 193DEG 19KT 4260 7202

NOCERA
Special weather statement, Jul 2, 2:24 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
224 PM EDT WED JUL 2 2014

MAZ002-003-NHZ011-021930-
WESTERN FRANKLIN-EASTERN FRANKLIN-CHESHIRE-
224 PM EDT WED JUL 2 2014

...STRONG THUNDERSTORM IN NORTHEASTERN FRANKLIN...NORTHWESTERN
WORCESTER AND SOUTHWESTERN CHESHIRE COUNTIES...

AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEERFIELD...OR NEAR GREENFIELD...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 40 MPH AND TORRENTIAL
RAINFALL CAN BE EXPECTED WITH THIS STORM. MINOR URBAN AND POOR
DRAINAGE FLOODING WILL RESULT. DO NOT DRIVE THROUGH FLOODED ROADS.

LOCATIONS IMPACTED INCLUDE...
GREENFIELD...ORANGE...DEERFIELD...MONTAGUE...SWANZEY...RINDGE...
WINCHESTER...HINSDALE...CHESTERFIELD...NORTHFIELD...FITZWILLIAM...
TROY...BERNARDSTON...BUCKLAND...CONWAY...SHELBURNE...WESTMORELAND...
ERVING...ASHFIELD AND COLRAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR CENTRAL RHODE ISLAND...SOUTHERN NEW
HAMPSHIRE...NORTHERN CONNECTICUT AND  MASSACHUSETTS.

LAT...LON 4273 7265 4273 7246 4277 7249 4277 7252
      4285 7256 4296 7252 4277 7207 4272 7218
      4272 7228 4267 7227 4249 7264 4255 7276
TIME...MOT...LOC 1823Z 225DEG 23KT 4256 7266

NOCERA
Special weather statement, Jul 2, 3:23 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
323 PM EDT WED JUL 2 2014

CTZ002-MAZ002-003-008>011-NHZ011-022015-
HARTFORD-WESTERN FRANKLIN-WESTERN HAMPDEN-EASTERN FRANKLIN-EASTERN
HAMPDEN-EASTERN HAMPSHIRE-WESTERN HAMPSHIRE-CHESHIRE-
323 PM EDT WED JUL 2 2014

...STRONG THUNDERSTORM IN NORTHWESTERN HARTFORD...WESTERN HAMPDEN...
HAMPSHIRE...FRANKLIN...NORTHWESTERN WORCESTER...WESTERN HILLSBOROUGH
AND SOUTHERN CHESHIRE COUNTIES...

AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ROWE TO NEAR
FALLS VILLAGE...AND WAS MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHICOPEE...WESTFIELD...HOLYOKE...AMHERST...NORTHAMPTON...AGAWAM...
WEST SPRINGFIELD...KEENE...GREENFIELD...ORANGE...DEERFIELD...SOUTH
HADLEY...EASTHAMPTON...MONROE...SOUTHWICK...MONTAGUE...SWANZEY...
GRANBY...SOUTHAMPTON AND HADLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THESE STORMS. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR CENTRAL RHODE ISLAND...SOUTHERN NEW
HAMPSHIRE...NORTHERN CONNECTICUT AND  MASSACHUSETTS.

LAT...LON 4231 7300 4233 7306 4238 7307 4239 7301
      4267 7296 4266 7299 4274 7294 4273 7246
      4281 7254 4288 7255 4307 7205 4298 7206
      4273 7223 4272 7228 4267 7227 4208 7265
      4199 7302 4204 7301 4204 7306 4211 7307
TIME...MOT...LOC 1922Z 248DEG 40KT 4271 7294 4196 7342

NOCERA

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:31 PM EDTSpecial Weather StatementBOXFranklin, Hampshire44 min
Jul 2, 2:04 PM EDTFlash Flood WarningBOXFranklin, Hampshire116 min
Jul 2, 2:17 PM EDTFlash Flood WatchBOXFranklin, Hampden, Hampshire, Middlesex, Worcester7 hr
Jul 2, 2:24 PM EDTSpecial Weather StatementBOXFranklin66 min
Jul 2, 3:07 PM EDTSevere Thunderstorm WarningBOXFranklin53 min
Jul 2, 3:23 PM EDTSpecial Weather StatementBOXFranklin, Hampden, Hampshire52 min
Jul 2, 4:03 PM EDTAreal Flood AdvisoryBOXFranklin117 min
Jul 2, 4:17 PM EDTSevere Thunderstorm WarningBOXHampden58 min
Jul 2, 4:42 PM EDTAreal Flood AdvisoryBOXFranklin, Middlesex, Worcester2 hr
Jul 2, 4:57 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire63 min
Jul 2, 5:06 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire54 min
Jul 2, 5:42 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire, Worcester33 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.